Ask a doctor

What can I do to resolve puffy face and heavy eye lids after Botox?

I've had Botox a couple times a year for the past five years without any problems. However, last week, I went to a new injector (not a physician), and 8 days into in I've got bruising at injection sites, a puffy forehead, heavy, sleepy eye-lids, and a puffy, shiny face. I called the injector and she said she would correct it with more Botox. I told her no way. I think she's over done it already. Will this clear up? How long will it take? Is there anything I can do in the meantime?

Doctor Answers (7)

Heavy lids after Botox

+2
Our forehead muscle is pretty much the only muscle in our face that holds up our brows.  Therefore, you should always see a physician, who is well versed in facial anatomy in order to get a proper aesthetic outcome from Botox injections.  It sounds like your forehead was overinjected, resulting in "dropped" brows, because there is nothing pulling them up anymore. This lower brow position is responsible for puffy and heavy-appearing lids.  Fortunately, the effects of Botox are temporary and you should expect a full resolution of your symptoms in 3 to 4 months.  Please see a Board-Certified Dermatologist or Plastic Surgeon in the future to achieve an optimal outcome.

Good luck


New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Non-Dermatologist Injector

+1
I have too often seen these side effects from non-physicians who do not understand facial anatomy or Botox.  I would definitely not get more Botox.  It will probably take a few months for the full effect to dissipate.  Please consult a board certified physician with experience with Botox for the best results.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Botox not injected by a dermatologist

+1
I am sorry that you decided to get Botox injections from an unqualified person. Bruising is not common with Botox as the needle is so fine and facial veins are usually visible, so that an experienced injector would notice them.Since the injector is not a physician, do you even know if it really was Botox. Fotox( fake Botox) may have been used.As such, it is difficult to give anymore comments. best of luck.

Gail Nield, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Puffiness after Botox

+1
Dear BeatriceBerk,

I would definitely hold off on any more Botox.  It is unusual to have swelling and bruising 8 days after injection.  To be safe I would see a physician with experience to make sure that there is not something else going on like an allergic reaction.  Good luck.

Richard A. Bartlett, MD
Brookline Plastic Surgeon
5.0 out of 5 stars 5 reviews

Puffy face and heavy lids after Botox

+1
Most likely the Botox was placed too low and so your eyelids and/or eyebrows have fallen. If it truly is just your eyelids, a physician can prescribe eyedrops that will help elevate the eyelids quicker than just waiting it out. However, most often it's a combination of eyebrow and eyelid ptosis when this happens, and so the only thing to do about that is wait it out. I would agree that more injections from this person may not be the best solution. If possible, return to your prior injector whom you were happy with. As you've learned - the hard way! - is that injections are an art and some people just aren't artists.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Botox Problem

+1
It will get better with time. Botox lasts 3-6 mths so you should see an improvement on a weekly basis. The non physician injector may be less expensive but you may get what you pay for. Consult with a Board Certified Plastic Surgeon.

George C. Peck, Jr, MD
West Orange Plastic Surgeon
5.0 out of 5 stars 16 reviews

Puffy face after Botox

+1
Unfortunately, there is not much you can do. The good news is that nothing with Botox is permanent. Your face will go back to normal as the Botox wears off.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 92 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.